Forced Burgers equation in an unbounded domain

Jérémie Bec, Konstantin Khanin

Research output: Contribution to journalArticle

10 Citations (Scopus)

Abstract

The inviscid Burgers equation with random and spatially smooth forcing is considered in the limit when the size of the system tends to infinity. For the one-dimensional problem, it is shown both theoretically and numerically that many of the features of the space-periodic case carry over to infinite domains as intermediate time asymptotics. In particular, for large time T we introduce the concept of T-global shocks replacing the notion of main shock which was considered earlier in the periodic case (1997, E et al., Phys. Rev. Lett. 78, 1904). In the case of spatially extended systems these objects are no anymore global. They can be defined only for a given time scale and their spatial density behaves as ?(T) ~ T-2/3 for large T. The probability density function p(A) of the age A of shocks behaves asymptotically as A -5/3. We also suggest a simple statistical model for the dynamics and interaction of shocks and discuss an analogy with the problem of distribution of instability islands for a simple first-order stochastic differential equation.

Original languageEnglish
Pages (from-to)741-759
Number of pages19
JournalJournal of Statistical Physics
Volume113
Issue number5-6
Publication statusPublished - Dec 2003

Keywords

  • Burgers turbulence
  • Shock discontinuities
  • Stochastic forcing

Fingerprint Dive into the research topics of 'Forced Burgers equation in an unbounded domain'. Together they form a unique fingerprint.

  • Cite this

    Bec, J., & Khanin, K. (2003). Forced Burgers equation in an unbounded domain. Journal of Statistical Physics, 113(5-6), 741-759.